It's breast cancer awareness month. According to Komen.org, the disease will strike more than 200,000 women this year and will kill close to 40,000. Once diagnosed, some women fear hair-loss caused by chemotherapy more than the cancer itself.
But there's another physical side effect right at their fingertips that can be hazard to their health.
When manicurist Michele Stapleton got breast cancer, she probably didn't know the chemotherapy that followed could affect her fingernails. Certain drugs used in the treatment can cause nails to discolor, become brittle or even fall off. That can lead to fungal infections, which are especially serious in women who develop lymphedema due to breast cancer.
Breastcancer.org has tips to help keep nails healthy during chemo. First, wear nail polish. It can help protect nails from the elements and keep them strong. If your nails become too brittle for polish, try nail moisturizer. Make sure to use non-acetone polish remover and avoid fake nails. They can trap bacteria and cause infections.
Finally, if you go to a professional manicurist, bring your own manicure set to help prevent infections. While their equipment may seem clean enough it's better to be safe than sorry.
Some women develop lines and indentations in their nails that actually reflect the different cycles of chemo. But don't worry, they are not permanent and should grow out in about six months.
Copyright 2012 by Ivanhoe Broadcast News and News4Jax.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.